Acetomorphine; Heroin overdose
Poisoning from an overdose of heroin.
- body as a whole o muscle spasticity
- respiratory o breathing slow and labored o breathing shallow o stopped breathing (sometimes fatal within 2-4 hours)
- eyes, ears, nose, and throat o pinpoint pupils o dry mouth o tongue discoloration
- skin o bluish colored fingernails and lips
- gastrointestinal o spasms of the stomach and/or intestinal tract o constipation
- heart and blood vessels o weak pulse o low blood pressure
- nervous system o drowsiness o disorientation o coma o delirium
DO NOT INDUCE VOMITING. Call emergency services and Poison Control Center.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Bring a sample with you to the emergency room if available.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Use gastric lavage.
- Administer activated charcoal.
- Administer a laxative.
- Give a counteracting drug (narcotic antagonist)-multiple doses if needed.
- Administer intravenous fluids as needed.
- Monitor breathing.
- Treat the symptoms.
If an antidote can be given, recovery from an acute overdose occurs within 24 to 48 hours.
by Armen E. Martirosyan, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.